I went for a colonoscopy yesterday. All I can remember is screaming because of the horrific pain at the Propofol insertion site. The Dr. Told me there would be " a little burning"! Had I not fallen asleep I would have pulled the line out. I am not a baby with no pain tolerance, but this was unbelievable!!! I need to go for more surgery and almost want to cancel because of only ?30-40 seconds of barbaric pain. Actually I am embarrassed for screaming like that but I couldn't help it. Anyone experience this, or know why it would have been so bad?? Thank you
7 Aug 2013
Not sure of the "why" on your question, but I can tell you what to ask them to do differently. Most people experience a burning sensation, but not to the extend that you describe. If for future surgeries, the anesthesiologist/nurse anesthetist will be using propofol for general anesthesia, tell them about your painful experience with propofol. They can 1) mix lidocaine in with the propofol to be injected, or 2) Inject a dose of lidocaine into your IV line and allow it to circulate to "numb" or more like "desensitize" your vein before injecting the propofol. 3) In lieu of using lidocaine, the anesthesia folks can give you other sedations prior to induction of propofol so that you won't care if the propofol burns (to put it simply). They have ways to make your experience more comfortable. Best wishes for your future surgeries.
30 Aug 2013
Today, I had an endoscopy and underwent sedation with propofol. I experienced exactly the same thing that you described. The anesthetist told me to expect some burning but the sensation that I experience for those 15 seconds was the worse pain of my life. I also screamed so don't feel bad!
Good luck with the next procedure. Maybe ask them to try a little Lidocaine before or to use a mask induction.
31 Aug 2013
I experienced the same feeling with Phenergan the last time I was hospitalized. I had been vomiting for days and had yet to get PICC line, as my veins hardly last a minute. They had temporary IV in crook of wrist and the nurse told me it would burn, but she had to push it slow to avoid blowing the vein. I screamed so loud other nurses came running to my room to see what was wrong. To make matters worse, it continued to burn after she finished pushing as it had to make its way up the vein. After several hours and still no PICC line, had to get more Phenergan and that one blew the vein b4 it was all administered. I was at a supposedly "Full Service" hospital, but, unable to get a PICC line on weekend. Give me a break, for those of us with virtually NO good veins left, every minute without a line can be horrible!!
16 Oct 2013
I just had my 9th Spinal epidural today, and I also experienced the same thing, prompting me to ask the anesthesiologist what was causing the burning sensation. He remarked that, "Propofol is very acidic and conflicts with the natural alkalinity of your body, therefore the increase in pH causes said burning sensation, that is until you're completely unconscious lol." Hope that helped :)
23 Oct 2014
I work in a GI clinic. I have been giving anesthesia for many years. There is no excuse for you anesthesia provider not to give lidocaine prior to propofol.
Propofol burns like fire.
They only reason I can think of, for lidocaine not being given, is the provider was to lazy to draw it up. This makes me very angry! I try to treat my patients, like I would want my family treated. I am so sorry for this bad experience. There is no excuse for it, and this pain could have been prevented!!
- Propofol Information for Consumers
- Propofol Information for Healthcare Professionals (includes dosage details)< / span>
- Side Effects of Propofol (detailed)< / span>
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
What are substitutes? When should I speak to the anesthesiologist?
1 answer • 1 Oct 2009
I've gone to a phobia support group and health anxiety support group to no avail. Reps from both groups say there is nothing more they can do. I ...
6 answers • 22 Aug 2012
The last thing I remember was the anesthesiologist telling me I may feel "a slight sunburn feeling at site of injection." All I can think ...
1 answer • 13 Aug 2013
Had a recent procedure, first time using propofol. Could not stand or walk when being discharged from the surgery center. Is this normal, has anyone ...
1 answer • 6 Mar 2014
3 days before I had some Botox and Juverderm injections done, everything was good. Once my colonoscopy was done , my left eye is droopy but the right ...
1 answer • 26 May 2014